Alabama, 2006High Wind in Alabama, December 25, 2006
December 25, 2006 · NWS HUN · 1 event in 1 county or zone
A suspected gravity wave produced at least a two hour period of gusty winds, the strongest gusts causing localized damage and power outages. This wave exhibited a wake low surface pressure field and presented at the back side of a large shield of rain showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A suspected gravity wave produced at least a two hour period of gusty winds, the strongest gusts causing localized damage and power outages. This wave exhibited a wake low surface pressure field and presented at the back side of a large shield of rain showers. Strong southerly low to mid level winds aloft were present in response to an approaching vigorous upper level low pressure system advancing northeast into the mid South and Tennessee Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 24, 9:33 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 24, 9:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
933 PM CST SUN DEC 24 2006
.DISCUSSION...
A BROAD AREA OF RAIN CONTINUES TO SPREAD FAR NORTH AND EAST OF A
DEVELOPING SURFACE LOW PRESSURE...CURRENTLY CENTERED SOUTH OF NEW
ORLEANS. CURRENT RADAR TRENDS INDICATED THE RAINS COVERED AN AREA
SOUTH OF A LINE FROM SE MISSOURI TO NASHVILLE AND NE OF CHATTANOOGA.
A VERY DRY LAYER BELOW 10K FT HAS CAUSED EVAPORATION OF THE PRECIP
OVER THIS PART OF THE TENNESSEE VALLEY UNTIL THE LAST HOUR OR SO.
GIVEN THE DRY LAYER EXTENDING FURTHER NORTHWARD...AREAS NORTH OF
ALABAMA NOT GETTING PRECIP AT THE PRESENT WILL BEGIN RECEIVING
RAINFALL OVER THE NEXT COUPLE OF HOURS AS THE LOWER LEVELS MOISTEN
UP.
SATELLITE VIEW WISE. A VERY IMPRESSIVE LOOKING STORM WAS OVER THE NE
PACIFIC NW OF VANCOUVER ISLAND...WITH AN INTENSE NEAR 950MB LOW
MOVING TOWARD JUNEAU AK. SOUTHEAST OF THIS APPROACHING SYSTEM...A
90KT JET AT 500MB WAS NOTED MOVING SSE FROM THE 4-CORNERS TO THE
TEXAS BIG BEND. THIS JET AND ANOTHER NNE MOVING JET COUPLET NOTED
OVER THE NW GULF WILL HELP FURTHER DEVELOP THIS GULF LOW (WHOSE MID
LEVEL REFLECTION WAS OVER SE TEXAS). THE EASTERN JET NOTED ABOVE WAS
PRODUCING SIGNIFICANT DRY SLOTTING OVER THE STORMS EASTERN SECTORS.
THIS MAY HELP TO MAKE RAIN CHARACTER MORE INTERMITTENT DURING
CHRISTMAS DAY. LASTLY...ANOTHER NORTHERN STREAM PIECE OF ENERGY
DIVING SE FROM SOUTHERN SASKATCHEWAN.
NEW 25/0000Z MODEL OUTPUT INTO THE REMAINDER OF TONIGHT IS IN GOOD
AGREEMENT WITH PAST FORECAST GUIDANCE. HAVE RAISED POPS TO 100 FOR
THE REMAINDER OF TONIGHT. THE NEW WRF/NAM AND NGM MOVE THE SURFACE
LOW OVER THE TENNESSEE VALLEY WITH ITS CENTER OF CIRCULATION PASSING
BETWEEN MUSCLE SHOALS AND HUNTSVILLE DURING CHRISTMAS AFTERNOON. A
STRONG SE FLOW EAST OF THIS LOW WILL BRING MORE MOISTURE AND
CONTINUE A GOOD CHANCE OF RAIN FOR CHRISTMAS MORNING. DRY SLOTTING
NOTED ABOVE COULD TRIM CHANCES OF RAIN TO THE HIGHER CHANCE CATEGORY
FOR MONDAY AFTERNOON. THE PROXIMITY OF THE SURFACE LOW AND STRONG
VERTICAL SHEAR COULD PRODUCE A FEW RUMBLES OF THUNDER DURING THE
LATE OVERNIGHT AND AFTER DAYBREAK FOR CHRISTMAS. ALL IN ALL...THE
RAPID MOVEMENT OF THE GULF SYSTEM...AND THE FACT IT MAY NOT PHASE
WITH NORTHERN STREAM ENERGY MOVING FROM THE NORTHERN PLAINS SHOULD
KEEP A RISK OF LONG TERM HEAVY RAINS SOMEWHAT MINIMIZED.
WINDS WILL INCREASE TONIGHT INTO THE 10-20 MPH RANGE...WITH GUSTS
OVER 30 MPH IN THE MOUNTAINS. WINDS TOMORROW WILL NEAR ADVISORY
CRITERIA DURING CHRISTMAS...WILL DEFER ISSUANCE TO THE NIGHT CREW
UPON REVIEW OF MORE NEW DATA.
CHRISTMAS EVENING IS WHERE WINTRY WEATHER ITEMS BECOME POSSIBLE.
COLDER AIR WILL INFILTRATE INTO THE TENNESSEE VALLEY AS THE LOW
EXITS TO THE NE DURING THE EVENING. QPF OUTPUT FROM THE WRF AND NGM
PAINT MEASURABLE RAINS ACROSS NW ALABAMA WITH MORE DRY SLOTTING
APPARENT OVER THE NE PART OF THE STATE. THE NAM HOWEVER IS COLDER
THAN THE NGM...WITH THE 24/1800Z GFS A TAD COLDER AT 850MB. THUS A
PEEK A NEW NAM/WRF SOUNDINGS SUGGEST A MIX AND CHANGE OVER TO SNOW
IS IN THE CARDS FOR CHRISTMAS EVENING...ESPECIALLY ACROSS NW ALABAMA
AND PARTS OF EXTREME NE ALABAMA/SOUTHERN MIDDLE TENNESSEE.
WARM GROUND TEMPERATURES BEFOREHAND AND A SHORT DURATION OF SNOW
SHOULD PREVENT ACCUMULATION ISSUES. BUT THERE IS A CHANCE OF A LIGHT
DUSTING OF SNOW...ESPECIALLY ACROSS PARTS OF NORTHWEST ALABAMA...
AND IN THE HIGHEST ELEVATIONS OF FAR NE ALABAMA AND FRANKLIN COUNTY
TENNESSEE WITH THE CHANGEOVER. UPSLOPING ON THE CUMBERLAND PLATEAU
WILL ASSIST WITH THIS POTENTIAL. BUT AS MORE DRY AIR INVADES FROM
THE NW...A PROLONGED SNOW EVENT IS NOT EXPECTED...NEITHER ARE
ACCUMULATIONS EXCEPT A DUSTING ON GRASSY SURFACES.
MERRY CHRISTMAS AND HAPPY HOLIDAYS FROM THE NATIONAL WEATHER SERVICE
IN HUNTSVILLE
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
BOYD
Hazardous weather outlook, Dec 24, 9:29 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CST SUN DEC 24 2006
ALZ001>010-016-TNZ076-096-097-251100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
929 PM CST SUN DEC 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...OVERNIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
RAIN WILL CONTINUE OVER THE TENNESSEE VALLEY TONIGHT. RAIN MAY
BECOME HEAVY AT TIMES...ESPECIALLY ALONG AND EAST OF INTERSTATE
65. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT TOWARD DAYBREAK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
PERIODS RAIN...ALONG WITH ISOLATED THUNDERSTORMS WILL CONTINUE ON
CHRISTMAS DAY AS A LOW PRESSURE SYSTEM MOVES ACROSS ALABAMA. WINDS
GUSTS TO 30 MPH ARE EXPECTED AS THIS SYSTEM MOVES ACROSS THE AREA.
LOCALLY HEAVY RAINFALL IS POSSIBLE...ESPECIALLY ALONG AND EAST OF
INTERSTATE 65.
AS COLDER AIR MOVES INTO THE AREA AROUND MIDNIGHT...THE RAIN MAY
BEGIN TO MIX WITH SNOW. A BRIEF CHANGEOVER TO LIGHT SNOW WILL BE
POSSIBLE BY DAYBREAK TUESDAY IN THE HIGHER ELEVATIONS OF SOUTHERN
MIDDLE TENNESSEE AND NORTHEAST ALABAMA.
LITTLE TO NO SNOW ACCUMULATION IS EXPECTED FOR MOST OF THE TENNESSEE
VALLEY DUE TO WARM GROUND TEMPERATURES. A DUSTING OF SNOW ON GRASSY
AND ELEVATED SURFACES CANNOT BE RULED OUT IN PORTIONS OF NORTHWEST
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...PARTICULARLY IN ELEVATED
TERRAIN. NO TRAVEL PROBLEMS ARE ANTICIPATED ACROSS NORTH ALABAMA OR
SOUTHERN MIDDLE TENNESSEE.
FLURRIES...AND POSSIBLY LIGHT SNOW SHOWERS WILL LINGER THROUGH MIDDAY
TUESDAY ACROSS HIGHER ELEVATIONS OF SOUTHERN MIDDLE TENNESSEE.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
20
In the hours before
Special weather statement, Dec 24, 10:20 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 PM CST SUN DEC 24 2006
ALZ001>010-016-TNZ076-096-097-251000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1020 PM CST SUN DEC 24 2006
...A WET AND BLUSTERY CHRISTMAS IS AHEAD...WITH RAIN POSSIBLY MIXING
WITH SNOW LATE CHRISTMAS NIGHT...
A DEVELOPING LOW PRESSURE SYSTEM WILL MOVE FROM THE NORTH CENTRAL
GULF OF MEXICO COAST TONIGHT...AND IS FORECAST TO BE OVER NORTHWEST
ALABAMA BY CHRISTMAS AFTERNOON. WET WEATHER AND BLUSTERY CONDITIONS
ARE EXPECTED OVERNIGHT. PERIODS OF MODERATE TO HEAVY RAINFALL WILL
OCCUR OVERNIGHT THROUGH MID MORNING CHRISTMAS DAY. A FEW EMBEDDED
THUNDERSTORMS ARE POSSIBLE AS WELL.
SOUTHEAST WINDS WILL BECOME GUSTY CHRISTMAS MORNING...WITH GUSTS
AROUND 30 MPH POSSIBLE...ESPECIALLY IN THE HIGHER ELEVATIONS.
RAINFALL WILL TAPER OFF AROUND MIDDAY ACROSS NORTHEAST ALABAMA...BUT
MAY LINGER FOR MOST OF THE DAY ACROSS NORTHWEST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE. RAINFALL AMOUNTS AROUND ONE INCH WILL BE COMMON...
WITH SOME ISOLATED HEAVIER AMOUNTS POSSIBLE.
COLDER AIR WILL SPREAD INTO THE AREA CHRISTMAS NIGHT AS A SECONDARY
UPPER AIR DISTURBANCE ARRIVES...AND THE SURFACE LOW EXITS TO THE
NORTHEAST. THUS...ANY LINGERING LIGHT RAINFALL WILL MIX WITH OR
CHANGE TO SNOW ACROSS FAR NORTHWEST ALABAMA AND IN THE HIGHER
ELEVATIONS OF THE CUMBERLAND PLATEAU LATE MONDAY NIGHT...AND ACROSS
THE REMAINDER OF THE AREA BY DAYBREAK TUESDAY. FLURRIES AND ISOLATED
SNOW SHOWERS WILL LINGER TUESDAY MORNING. A LIGHT ACCUMULATION IS
POSSIBLE ON GRASSY SURFACES IN THE HIGHEST ELEVATIONS OF FRANKLIN
COUNTY TENNESSEE AND JACKSON COUNTY ALABAMA....AS WELL AS PARTS OF
NORTHWEST ALABAMA.
ALTHOUGH NO SIGNIFICANT WINTRY TRAVEL CONDITIONS ARE ANTICIPATED...
WET WEATHER WILL LEAD TO LESS THAN IDEAL ROAD CONDITIONS. MOTORISTS
SHOULD USE CAUTION AND ALLOW FOR EXTRA TRAVEL TIME TO REACH THEIR
DESTINATION.
BOYD
High Wind, Marshall
- When
- December 25, 12:00 AM CST to 2:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
High winds causes damage across southern portions of Marshall County, including the city of Boaz. A portion of a metal roof was peeled off of a downtown Boaz business. Trees were blown onto power lines causing power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 25, 20065 injured · $2.8 million · F2 · 2 events
- Tornado and Damaging Winds in Florida, December 25, 20062 injured · $3.6 million · F2 · 3 events
- Tornado and Damaging Winds in Florida, December 25, 20061 injured · $20,000 · F2 · 3 events
- Tornado and Damaging Winds in Georgia, December 25, 2006$365,000 · F1 · 3 events
- Damaging Winds in Georgia, December 25, 20061 injured · $280,000 · 57 kt wind · 4 events
- Damaging Winds in Georgia, December 25, 2006$15,000 · 50 kt wind · 2 events
- Blizzard and Heavy Snow in Alaska, December 25 to 28, 20069 events
- Winter Storm and Heavy Snow in Washington, December 25 to 26, 20063 events
- High Wind in Montana, December 25, 200666 kt wind · 2 events
- High Wind in Virginia, December 25, 2006$5,000 · 60 kt wind · 2 events
- Flooding in Illinois, December 25 to 31, 20062 events
- Flooding in Indiana, December 25 to 31, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9401.